Alert archive / California / High Wind Watches in 2015
High Wind Watch 2, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Feb 9, 2015, 10:35 PM PST for 4 counties in California. It took effect at Feb 11, 2015, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 9, 2015, 10:35 PM PST (06:35 UTC)
- In effect from
- Feb 11, 2015, 10:00 AM PST
- Expired
- Feb 10, 2015, 1:03 PM PST
- In force
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 6.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
443 WWUS76 KSGX 100635 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1035 PM PST MON FEB 9 2015 ...STRONG SANTA ANA WINDS POSSIBLE WEDNESDAY MORNING THROUGH FRIDAY MORNING... .HIGH PRESSURE BUILDING OVER THE PLATEAU WILL RESULT IN INCREASING NORTHEAST WINDS WEDNESDAY MORNING...THAT WILL STRENGTHEN THROUGH THURSDAY MORNING...THEN DECREASE FRIDAY MORNING AS THE HIGH MOVES SLOWLY EAST. CAZ048-050-055>058-065-554-101445- /O.NEW.KSGX.HW.A.0002.150211T1800Z-150213T1800Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING- ORANGE COUNTY INLAND AREAS- 1035 PM PST MON FEB 9 2015 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY MORNING. * WINDS...NORTHEAST WINDS 30 TO 40 MPH...EXCEPT 40 TO 50 MPH WITH GUSTS TO NEAR 80 MPH BELOW FAVORED PASSES AND CANYONS. * TIMING...WINDS BEGINNING WEDNESDAY MORNING...PEAKING THURSDAY MORNING...THEN DECREASING THURSDAY AFTERNOON...BEFORE ENDING LATE FRIDAY MORNING. * LOCATION...OVER AND NEAR MOUNTAIN SLOPES AND BELOW CANYONS AND PASSES. * VISIBILITY...LOCALLY REDUCED IN BLOWING DUST BELOW PASSES AND CANYONS. * IMPACTS...STRONG GUSTY WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS...DOWNED TREES AND POWER LINES...AND LOCALIZED BLOWING DUST. * OUTLOOK...THE WINDS SHOULD END LATE MORNING ON FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ SMALL
2 follow-up statements
954 WWUS76 KSGX 101403 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 603 AM PST TUE FEB 10 2015 ...STRONG SANTA ANA WINDS POSSIBLE WEDNESDAY THROUGH FRIDAY... .HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL RESULT IN INCREASING NORTHEAST WINDS WEDNESDAY MORNING...THAT WILL BECOME QUITE STRONG WEDNESDAY NIGHT AND INTO THURSDAY. CAZ048-050-055>058-065-554-102200- /O.CON.KSGX.HW.A.0002.150211T1800Z-150213T1800Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING- ORANGE COUNTY INLAND AREAS- 603 AM PST TUE FEB 10 2015 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY MORNING... * WINDS...NORTHEAST WINDS 30 TO 40 MPH WITH GUSTS 60 TO 80 MPH. * TIMING...WINDS BEGINNING WEDNESDAY MORNING...PEAKING ON THURSDAY...THEN DIMINISHING BY FRIDAY. * LOCATION...STRONGEST WINDS OVER AND NEAR MOUNTAIN SLOPES AND BELOW CANYONS AND PASSES...SUCH AS THROUGH AND BELOW THE SAN GORGONIO...CAJON...AND I-8 PASSES. * VISIBILITY...BLOWING DUST POSSIBLE BELOW PASSES AND CANYONS...COULD REDUCE VISIBILITY IN THOSE AREAS. * IMPACTS...STRONG GUSTY WINDS WILL MAKE DRIVING HAZARDOUS... ESPECIALLY FOR HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS...DOWNED TREES AND POWER LINES...AND BLOWING DUST. * OUTLOOK...THE WINDS SHOULD DIMINISH BY LATE MORNING FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ JMB
454 WWUS76 KSGX 102103 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 103 PM PST TUE FEB 10 2015 ...STRONG SANTA ANA WINDS WEDNESDAY MORNING THROUGH FRIDAY MORNING... .NORTHEAST WINDS BETWEEN HIGH PRESSURE BUILDING OVER THE GREAT BASIN AND LOW PRESSURE OVER NORTHERN BAJA WILL PRODUCE INCREASING NORTHEAST WINDS TONIGHT AND WEDNESDAY. THE WINDS WILL CONTINUE TO INCREASE WEDNESDAY NIGHT WITH THE STRONGEST...POTENTIALLY DAMAGING WINDS SURFACING THURSDAY MORNING. THE STRONGEST WINDS WILL LIKELY SURFACE IN SAN DIEGO AND RIVERSIDE COUNTIES. THE WINDS WILL DECREASE THURSDAY NIGHT INTO FRIDAY MORNING. CAZ048-050-055>058-065-554-110600- /O.UPG.KSGX.HW.A.0002.150211T1800Z-150213T1800Z/ /O.NEW.KSGX.HW.W.0002.150211T1200Z-150213T1800Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR BANNING- ORANGE COUNTY INLAND AREAS- 103 PM PST TUE FEB 10 2015 ...HIGH WIND WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 10 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 4 AM WEDNESDAY TO 10 AM PST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...NORTHEAST WINDS 20 TO 30 MPH WEDNESDAY WITH GUSTS OF 40 TO 50 MPH. THE WINDS WILL INCREASE TO 25 TO 35 MPH THURSDAY MORNING WITH GUSTS OF 50 TO 60 MPH. PEAK WIND GUSTS IN THE WIND PRONE VALLEY AND FOOTHILL AREAS WILL BE 60 TO 80 MPH. * TIMING...WINDS BEGINNING WEDNESDAY MORNING...INCREASING WEDNESDAY NIGHT...THEN PEAKING ON THURSDAY. THE WINDS WILL DIMINISH THURSDAY NIGHT AND FRIDAY. * LOCATION...THE STRONGEST WINDS WILL BE OVER THE SAN DIEGO AND RIVERSIDE COUNTIES WITH THIS EVENT...NEAR THE MOUNTAIN FOOTHILLS AND BELOW CANYONS AND PASSES. THIS INCLUDES THE I-8 CORRIDOR IN THE SAN DIEGO COUNTY MOUNTAINS...AND I-10 THROUGH THE SAN GORGONIO PASS. STRONG WINDS WILL ALSO AFFECT THE CAJON PASS AND THE SANTA ANA MOUNTAINS. * VISIBILITY...REDUCED IN BLOWING DUST IN THE INLAND VALLEYS AND BELOW PASSES AND CANYONS. * IMPACTS...STRONG GUSTY WINDS WILL MAKE DRIVING HAZARDOUS... ESPECIALLY FOR HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS...DOWNED TREES AND POWER LINES...AND BLOWING DUST. * OUTLOOK...THE WINDS WILL DIMINISH BY LATE MORNING FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ CAZ043-552-110600- /O.NEW.KSGX.WI.Y.0003.150211T1200Z-150213T1800Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 103 PM PST TUE FEB 10 2015 ...WIND ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 10 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 AM WEDNESDAY TO 10 AM PST FRIDAY. * WINDS...LOCALIZED EAST TO NORTHEAST WINDS 15 TO 25 MPH IN THE COASTAL ZONES WEDNESDAY WITH GUSTS OF 35 MPH. STRONGER WINDS THURSDAY MORNING WITH LOCALIZED 15 TO 30 MPH WITH GUSTS TO 45 MPH. * TIMING...LOCAL GUSTY WINDS WEDNESDAY BECOMING MOST WIDESPREAD THURSDAY MORNING. THE WINDS WILL DIMINISH THURSDAY NIGHT AND FRIDAY. * LOCATION...DUE TO TERRAIN INFLUENCES...NOT ALL COASTAL AREAS WILL EXPERIENCE GUSTY WINDS. THE MOST WIND PRONE AREAS WILL BE IMPERIAL BEACH AND OCEANSIDE IN SAN DIEGO COUNTY...AND SAN CLEMENTE AND NEWPORT BEACH IN ORANGE COUNTY. * IMPACTS...STRONG GUSTY WINDS MAY DOWN TREE LIMBS OR PALM FRONDS. * OUTLOOK...LIGHTER WINDS FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MOEDE
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Feb 9, 9:15 PM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 9, 9:15 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 PM PST MON FEB 9 2015
.SYNOPSIS...
SOME PATCHY DENSE FOG IS POSSIBLE NEAR THE COAST OVERNIGHT INTO
TUESDAY MORNING ASSOCIATED WITH A SHALLOW MARINE LAYER. AFTER THE
LOW CLOUDS CLEAR TUESDAY MOSTLY CLEAR SKIES WILL PREVAIL AS A SANTA
ANA WIND EVENT DEVELOPS...AND CONTINUES INTO FRIDAY MORNING.
TEMPERATURES WILL BE WELL ABOVE NORMAL MOST AREAS WEST OF THE HIGHER
MOUNTAINS THROUGH FRIDAY. INCREASING CLOUDS AND COOLER ON THE
WEEKEND AS AN UPPER LEVEL LOW APPROACHES FROM THE SOUTHWEST.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY ACTUALLY SHOWS SOME SCARY LOOKING STORMS MOVING
EAST IN THE JET STREAM...BUT WELL NORTH OF OUR AREA. THE ONLY EFFECT
ON US HAS BEEN THE BUMP UP IN NORTHWEST WINDS TODAY. THE LOCAL WRF
LOOKS LIKE THERE IS STILL SOME DECENT LOW LEVEL MOISTURE HANGING
AROUND IN THE BOUNDARY LAYER TONIGHT FOR SOME POSSIBLE PATCHY DENSE
COASTAL FOG FOR THE REGION.
ON TUESDAY AND WEDNESDAY...A RIDGE OF HIGH PRESSURE ALOFT STARTS
NOSING INTO THE PACIFIC NORTHWEST. SURFACE GRADIENTS BEGIN TO TREND
OFFSHORE FOR WARMING CONDITIONS...ESPECIALLY WEST OF THE HIGHER
MOUNTAINS.
LATE WEDNESDAY INTO THURSDAY...THE GFS ENSEMBLE SHOWS THE LOW
DROPPING SOUTH...THEN RETROGRADING TO THE WEST SOUTH OF THE UPPER
HIGH. BOTH THE EC AND GFS SHOW THE RETROGRADING LOW...WITH THE EC
AS THE DEEPER MODEL FOR LATE THURSDAY. THIS SHOULD BRING RATHER
STRONG WINDS TO THE REGION. BUFKIT SHOWS ABOUT A 30 KNOT JET AT
AROUND 850 MB OVER KNKX FOR UPPER SUPPORT. A MASSIVE 1050 MB HIGH
DROPS INTO THE CONUS FROM THE YUKON...AND PRESSURES RISE TO AROUND
1035 OVER THE PLATEAU FOR SURFACE SUPPORT. WITH SUCH GOOD SUPPORT AT
ALL LEVELS...I FIND IT HARD TO ARGUE AGAINST A HIGH WIND WATCH FOR
THE REGION. MOST LIKELY FOR THE MIDDAY WEDNESDAY THROUGH THURSDAY
TIME FRAME.
THE OFFSHORE FLOW WILL BRING GOOD WARMING IN THE VALLEYS AND COASTAL
AREAS WEDNESDAY THROUGH FRIDAY...AND CLEAR OUT THE MARINE LAYER. BY
FRIDAY...CONDITIONS GET QUITE WARM FOR THIS TIME OF YEAR...WITH
DAY-TIME HIGHS 10-15 DEGREES...AND LOCALLY 20 DEGREES...ABOVE NORMAL
FOR THE MOUNTAINS...VALLEYS AND DESERTS...AND 5-10 DEGREES ABOVE
NORMAL IN THE DESERTS.
THE RETROGRADING LOW COULD LIFT NORTHEAST INTO SOUTHERN CALIFORNIA
AND ARIZONA ON SUNDAY.
&&
AVIATION...
100430Z...COAST AND VALLEYS...SCT-BKN LOW CLOUDS AND FOG MAY RETURN
TO THE COAST AND FAR WESTERN VALLEYS AFTER 08Z. COASTAL SAN DIEGO
COUNTY HAS THE BEST CHANCE FOR LOW CLOUDS/FOG FROM 08-17Z...WITH
POSSIBLE IMPACTS FOR KSAN AND KCRQ. CIG/VIS RESTRICTIONS ARE LESS
LIKELY AT KSNA...BUT STILL POSSIBLE BETWEEN 11Z AND 16Z. ANY LOW
CLOUDS THAT FORM WILL HAVE BASES IN THE 500 AND 900 FT MSL RANGE AND
TOPS OF 800 TO 1100 FT MSL. CLEARING TO THE COAST WILL OCCUR BY
18Z...WITH SLOWEST CLEARING OVER COASTAL SAN DIEGO COUNTY. OVERALL
CONFIDENCE IN THE RETURN OF LOW CLOUDS IS LOW TO MODERATE. SKC TO
FEW AOA 25000 FT MSL WILL PREVAIL TUESDAY AFTERNOON AND EVENING.
MOUNTAINS AND DESERTS...SKC TO FEW AOA 25000 FT MSL WITH
UNRESTRICTED VIS THROUGH TUESDAY EVENING.
&&
.MARINE...
830 PM...A LARGE WEST NORTHWEST SWELL AND NORTHWEST WINDS GUSTING 20
TO 25 KT WILL CONTINUE TO PRODUCE COMBINED SEAS NEAR 10 FT THROUGH
EARLY TUESDAY MORNING. STRONGEST WINDS AND HIGHEST SWELL WILL OCCUR
OVER THE OUTER WATERS NEAR SAN CLEMENTE ISLAND. WINDS WILL DECREASE
RAPIDLY TUESDAY MORNING...FALLING BELOW 10 KTS BY NOON. THE SWELL
WILL HOLD ON LONGER...HOVERING BETWEEN 5 AND 8 FT TUESDAY
AFTERNOON...THEN FALLING TO 3 TO 5 FT ON WEDNESDAY. DUE TO ONGOING
HAZARDOUS CONDITIONS...A SMALL CRAFT ADVISORY REMAINS IN EFFECT
THROUGH 4 AM TUESDAY.
&&
.BEACHES...
830 PM...THE 8-10 FT WEST NORTHWEST SWELL AT 14 SEC THAT BROUGHT
HIGH SURF TO THE BEACHES TODAY WILL PEAK DURING THE OVERNIGHT
HOURS...THEN DECREASE THROUGH THE DAY ON TUESDAY. BY TUESDAY EVENING
THE SWELL SHOULD DECLINE TO 5-7 FT AT 13 SEC. WITH THIS TREND IN
MIND...EXPECT SURF TO FALL BELOW HIGH SURF ADVISORY CRITERIA BY
TUESDAY EVENING. WEST FACING BEACHES WILL SEE SETS TO 6-8 FT TUESDAY
MORNING AND 5-7 FT TUESDAY AFTERNOON...WITH LOCAL SETS TO 10 FT
NORTH OF NEWPORT BEACH AND SOUTH OF DEL MAR. A HIGH SURF ADVISORY
REMAINS IN EFFECT THROUGH 4 PM TUESDAY.
&&
.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY UNTIL 4 PM PST TUESDAY FOR THE BEACHES IN
THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY COASTAL
AREAS.
PZ...SMALL CRAFT ADVISORY UNTIL 4 AM PST TUESDAY FOR THE COASTAL
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM...WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
ISLAND.
&&
PUBLIC...SMALL
AVIATION/MARINE/BEACHES...BAThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 1:03 PM PST | High Wind Warning | SGX | Orange, Riverside, San Bernardino, San Diego | 48 hr |
| Feb 10, 1:03 PM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 71 hr |
Nearby
High Wind Watches in California, 2015Every high wind watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.